Methyl salicylate overdose

Toggle: English / Spanish

Definition

Methyl salicylate (oil of wintergreen) is a chemical that smells like wintergreen. It is used in many over-the-counter products, including muscle ache creams. It is related to aspirin. Methyl salicylate overdose occurs when someone swallows a dangerous amount of a product containing this substance. This can be by accident or on purpose.

This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Alternative Names

Deep heating rubs overdose; Oil of wintergreen overdose

Poisonous Ingredient

Methyl salicylate can be poisonous in large amounts.

Where Found

These products contain methyl salicylate:

  • Deep-heating creams used to relieve sore muscles and joints (Ben Gay, Icy Hot)
  • Oil of wintergreen
  • Solutions for vaporizers

Other products may also contain methyl salicylate.

Symptoms

Below are symptoms of a methyl salicylate overdose in different parts of the body.

BLADDER AND KIDNEYS

EYES, EARS, NOSE, AND THROAT

HEART AND BLOOD

LUNGS AND AIRWAYS

NERVOUS SYSTEM

STOMACH AND INTESTINES

Home Care

Seek medical help right away. Do NOT make the person throw up unless poison control or a health care provider tells you to.

Before Calling Emergency

Have this information ready:

  • Person's age, weight, and condition
  • Name of the product (ingredients and strength, if known)
  • Time it was swallowed
  • Amount swallowed

Poison Control

Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

What to Expect at the Emergency Room

Take the container with you to the hospital, if possible.

The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. The person may receive:

  • Activated charcoal
  • Blood and urine tests
  • Breathing support, including tube through the mouth into the lungs and breathing machine (ventilator)
  • Chest x-ray
  • EKG (electrocardiogram, or heart tracing)
  • Fluids through a vein (by IV)
  • Kidney dialysis (machine)
  • Laxative
  • Medicine to reverse stomach inflammation and bleeding, breathing problems, and other symptoms
  • Tube from the mouth into the stomach to empty the stomach (gastric lavage)

Outlook (Prognosis)

How well someone does depends on how much salicylate is in the blood and how quickly treatment is received. The faster the medical help is given, the better the chance is for recovery.

Most people can recover if the effect of the salicylate can be stopped.

Internal bleeding is possible, and blood transfusion may be needed. Endoscopy, or passing a tube with a camera through the mouth into the stomach, may be needed to stop internal bleeding.

Methyl salicylate is the most poisonous form of the salicylate type of chemicals.

References

Kerr F, Krenzelok EP. Salicylates. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 48.

Long H. Acetaminophen, aspirin, and NSAIDs. In: Adams JG, ed. Emergency Medicine. 2nd ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 144.

Seger DL, Murray L. Aspirin and nonsteroidal agents. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Mosby; 2014:chap 149.

Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM. Salicylates. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 170.

Version Info

  • Last reviewed on 10/14/2015
  • Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.

A.D.A.M., Inc. is accredited by URAC, also known as the American Accreditation HealthCare Commission (www.urac.org). URAC's accreditation program is an independent audit to verify that A.D.A.M. follows rigorous standards of quality and accountability. A.D.A.M. is among the first to achieve this important distinction for online health information and services. Learn more about A.D.A.M.'s editorial policy, editorial process and privacy policy. A.D.A.M. is also a founding member of Hi-Ethics and subscribes to the principles of the Health on the Net Foundation (www.hon.ch)

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2013 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.